See What HealthDay Can Do For You
Contact Us

Cyclosporine Linked to Return of Liver Tumors

Risk was higher in transplant patients who used the drug

THURSDAY, April 28, 2005 (HealthDay News) -- High levels of the immunosuppressant drug cyclosporine may lead to the return of tumors in liver cancer patients who've had a liver transplant, says a new Italian study.

The study included 70 people with hepatocellular carcinoma (HCC) who took cyclosporine as the main immunosuppressant after liver transplants between 1991 and 2002. HCC recurred in seven people between two and 40 months after their transplants.

The researchers found that people in whom tumors recurred had higher blood levels of cyclosporine than did those who remained tumor-free after their transplant. They concluded that other factors -- such as gender, underlying liver disease or the use of cyclosporine along with other immunosuppressants or steroids -- did not influence tumor recurrence.

"We provide here further evidence on the key role of immunosuppression in tumor recurrence after liver transplantation; in particular, we recommend that in those patients transplanted for hepatocellular carcinoma who receive CsA-based (cyclosporine) immunosuppression, the exposure to the drug should not exceed the daily blood levels that we identified," the researchers wrote.

Results of the study appear in the May issue of the journal Liver Transplantation.

The researchers suggested that immunosuppressive schedules should be tailored to individual patients based on the biology of their tumors, with the knowledge that people at high risk would likely benefit from cyclosporine levels that are kept as low as possible.

More information

The American Liver Foundation has more about liver transplantation.

SOURCE: John Wiley & Sons Inc., news release, April 22, 2005
Consumer News
undefined
undefinedundefined